Patient :My daughter is six and has been throwing up first thing in the mornings. It is always clear or phlegm looking no food. It has been going on for weeks. She has seen her doctor, they didn't run any tests though, simply said to watch it but they weren't worried. She says she doesn't feel sick otherwise, just in the morning. Eating and drinking are normal, bowel movements and urination normal also. I've even intermittently checed her temperature and always normal. She does have a little cough in the morning right before she vomits, almost always at 5:30 am. She will get up, use restroom go back to bed, lay there coughing for a bit. She then gets up throws up the clear, white, and phlegm looking vomit and goes back to bed feeling fine. I'm assuming it's mucus that has drained into her stomach at night and her body is simply getting rid of it. I did give her Benadryl two nights in a row before bed. Both mornings she did not vomit. But I wasn't sure if that was the fix or the crackers she ate to get rid of the medicine taste, because my other thought was low blood sugar. I thought maybe the crackers so late helped blood sugar. She has always been a child that throws up easily. As a baby we kept buckets in the car and she slept in our room until she was three because she would randomly throw up in the night but not appear to be ill. She had a similar problem last year and they ran blood tests and checked for lukemia. Thankfully everything came back fine. Should I just keep giving her Benadryl every night before bed? Will that hurt her in the long run to take Benadryl daily?
Thank you for your question. These episodes of vomiting in the morning may be due to gastroesophageal reflux disease. Irritation of the esophagus from stomach acids can lead to nausea, and vomiting in as your daughter is experiencing. We do not want to rule out allergic causes of her overproduction of phlegm so it is important that she is tested for allergies as well. Please return to the doctor for her to be reevaluated.
Thank you for consulting AskTheDoctor.com
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.